Iowa, 2016

Hail and Damaging Wind in Iowa, July 11, 2016

July 11, 2016 · NWS FSD · 3 events in 1 county or zone

A thunderstorm produced quarter size hail and 60 mph wind gusts near Storm Lake in Buena Vista County in northwest Iowa during the evening of July 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced quarter size hail and 60 mph wind gusts near Storm Lake in Buena Vista County in northwest Iowa during the evening of July 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 11, 4:21 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 11, 4:21 PM CST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
521 PM CDT MON JUL 11 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 258 PM CDT Mon Jul 11 2016

Tough to figure out what is going to happen with convection this
afternoon through tonight. Numerous fronts and boundaries are in
place across the forecast area along with abundant moisture and
potential instability, but so is a lot of strato-cumulus and lack of
development early this afternoon. Temperatures range from the lower
to mid 70s along Highway 14 to the upper 80s in the south, and
dewpoints are in the upper 60s to upper 70s, with a few sites,
including FSD, occasionally hitting the lower 80s. Looks like the hi-
res models are starting to come into agreement with best chances for
development being along and east of a Sioux City to Worthington line
after 22z, and then pushing rapidly eastward through around 03-04z
when things should be clear of the CWA. After things clear out this
evening, cooler and less humid air will filter in behind the front
for the overnight period with lows falling into the lower 60s.

.LONG TERM...(Tuesday night through Monday)
Issued at 258 PM CDT Mon Jul 11 2016

Tuesday looking warm, less humid and dry as westerly winds develop
behind exiting low pressure. Soundings look very dry so do not
see any threat for a rouge shower or thunderstorm. Highs mainly in
the mid to upper 80s.

Tuesday night looks dry and mild as well. Will not introduce any
precipitation chances right now, but the central South Dakota could
see a few showers and thunderstorms later in the night as a lobe of
vorticity drops southeast into western South Dakota. Lows will be in
the 60s.

As this lobe of vorticity moves into the area and interacts with a
mid level boundary a few thunderstorms will be possible,
especiallyyin far southeast South Dakota, northwest Iowa and
southwest Minnesota.

In the outer periods (Friday through Monday), still looks seasonably
warm and not as humid, although the humidity will likely increase
through the weekend. With fairly fast westerly flow aloft there will
likely be a few thunderstorms around from time to time with
potentially the better threat Sunday into Monday as ridging builds
in from the south and a trough of low pressure over the northern
and central rockies allows occasional pieces of energy to advect
onto the northern plains. Highs will likely start out in the upper
70s to lower 80s Friday and Saturday then warm into the 80s Sunday
and Monday. Along with the warming will come increasing humidity
levels.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 517 PM CDT Mon Jul 11 2016

Scattered thunderstorms may develop into the early evening for
areas generally from the Interstate 29 corridor and eastward, with
reduced conditions in heavier storms. Otherwise, VFR conditions
are expected through the TAF period.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MG
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Jul 11, 10:49 AM CST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1149 AM CDT MON JUL 11 2016

SDZ038-050-052-053-057>059-063-064-121700-
BEADLE-GREGORY-JERAULD-SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-
DOUGLAS-
1149 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE INTO MID AFTERNOON. NO SEVERE
STORMS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MNZ071-072-097-SDZ039-040-054>056-060>062-065>070-121700-
LINCOLN MN-LYON MN-PIPESTONE-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-
HANSON-MCCOOK-MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-
1149 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STORMS ARE EXPECTED THIS AFTERNOON INTO EARLY EVENING.
A FEW STORMS THIS AFTERNOON COULD PRODUCE HAIL TO QUARTER SIZE
AND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 200 PM THIS AFTERNOON.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ013-
014-SDZ071-121700-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK-
DIXON-DAKOTA-UNION-
1149 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
BECOME NUMEROUS FOR MID AFTERNOON THROUGH EARLY EVENING. A FEW
STORMS MAY PRODUCE HAIL TO GOLF BALL SIZE AND GUSTS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND
EARLY EVENING...WITH ISOLATED SEVERE STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE AFTER 300 PM THIS AFTERNOON

In the hours before

Local storm report, Jul 11, 2:30 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             4 ENE BEAVER CREEK      43.63N 96.29W
07/10/2016  E1.75 INCH       ROCK               MN   PUBLIC

            .

&&

AF

The radar

The Des Moines radar (KDMX), 158 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Buena Vista

When
July 11, 7:33 PM CST
Where
Buena Vista County, 0.86 mi SE of Storm Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.640, -95.190

Hail, Buena Vista

When
July 11, 7:38 PM CST
Where
Buena Vista County, 0.69 mi N of Lakeside
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.640, -95.180

Thunderstorm Wind, Buena Vista

When
July 11, 7:39 PM CST
Where
Buena Vista County, 0.69 mi N of Lakeside
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.640, -95.180

Thunderstorm winds caused minor tree damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648442, 648443, 648444.